Alert archive / Minnesota / Red Flag Warnings in 2017

Red Flag Warning 10, NWS Aberdeen, SD

November 28, 2017Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this red flag warning at Nov 28, 2017, 1:18 PM CST for Big Stone County, Traverse County, Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 28, 2017, 1:18 PM CST (19:18 UTC)
Expired
Nov 28, 2017, 5:00 PM CST
In force
4 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -193 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2407 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-193 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS83 KABR 281918
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
118 PM CST Tue Nov 28 2017

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON...

MNZ039-046-SDZ273-282300-
/O.NEW.KABR.FW.W.0010.171128T1918Z-171128T2300Z/
Traverse-Big Stone-Red River Valley-
118 PM CST Tue Nov 28 2017

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039,
046 AND 273...

The National Weather Service in Aberdeen has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 5 PM CST this afternoon.

* AFFECTED AREA...Fire Weather Zone 039 Traverse, Fire Weather 
  Zone 046 Big Stone and Fire Weather Zone 273 Red River Valley.

* WINDS...Northwest 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...15 to 25 percent.

* IMPACTS...Critical fire weather conditions are occurring. Use
  caution as rapid fire growth is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TMT
1 follow-up statement
237 
WWUS83 KABR 282248
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
448 PM CST Tue Nov 28 2017

MNZ039-046-SDZ273-290000-
/O.EXP.KABR.FW.W.0010.000000T0000Z-171128T2300Z/
Traverse-Big Stone-Red River Valley-
448 PM CST Tue Nov 28 2017

...RED FLAG WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039,
046 AND 273...

Conditions are beginning to improve as temperatures cool and wind
speeds decrease. The Red Flag Warning will be allowed to expire at
5 PM CST.

$$

Dorn

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Nov 28, 11:38 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Nov 28, 11:38 AM CST, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1138 AM CST Tue Nov 28 2017

.UPDATE...
Issued at 1134 AM CST Tue Nov 28 2017

Aviation discussion updated below for 18Z TAFs.

UPDATE Issued at 1043 AM CST Tue Nov 28 2017

Will continue to see breezy and gusty west to northwest winds
across the CWA today, especially for eastern areas and into the
Coteau region. Under sunny skies, temperatures will rise into the
upper 40s to low 50s. Little, if any noteworthy changes to the
grids/forecast up through 00Z this evening.

&&

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 337 AM CST Tue Nov 28 2017

High clouds have moved southeast of Aberdeen to Pierre and according
to most guidance will continue to propagate to the southeast and out
of the CWA today. There is also a mid deck still to the west of
Aberdeen, and this may linger into the day but is still not expected
to have a significant impact on the forecast. So the main forecast
concern for the next 48 hours is winds and temperatures. The main
mechanism for winds today will be daytime heating, with pressure
rises/pressure gradient/cold advection currently at or past their
peak. Steep low level lapse rates in BUFKIT support mixed winds
into the 30 to low 40kt range, mainly across our northeast, with
the usual NAM/GFS bias in the degree of mixing. Used a middle of
the road approach when selecting guidance winds for today, which
generally falls just shy of advisory criteria. 925mb temperatures
are still a standard deviation above climo - so blended guidance
highs some 10 to 15 degrees above average is appropriate.

Surface ridge settles just to our south this evening so we will see
favorable radiational conditions for the first half of tonight
before winds shift to the south and the gradient begins to tighten.
By 12Z pressure falls across the western CWA are close to 8mb/6hrs.
We see a surface trof move across the CWA during the day and on the
backside the gradient also remains tight, peaking at 03Z at about
16mb across the state. Mixed winds peak around 50kts across our west
river counties in the afternoon before loss of daytime heating.
Temperatures at 925mb fall about 5C so there is some cold advection,
and there are pressure rises - so winds will continua into the
evening though with less intensity. 925mb temperatures are still a
standard deviation above climo, though with westerly flow and
enhanced mixing we should achieve several degrees higher compared
to Tuesday.

.LONG TERM...(Thursday Evening through Monday)
Issued at 337 AM CST Tue Nov 28 2017

While the pattern is active in the extended with multiple shortwaves
and lows, the majority of the period remains dry. Upper ridging will
build in to the plains over the weekend bringing warmer temperatures
in the 40s and 50s. A deep trough over the desert southwest will
attempt to filter east next week, but at this point models indicate
its influence will be minimal over the Dakotas as a weaker northern
jet holds northwest flow over the region. Still, high temps will
likely drop back into the 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1134 AM CST Tue Nov 28 2017

VFR conditions will prevail through the TAF forecast period.
Breezy and gusty west-northwest surface winds this afternoon will
subside by sunset, only to switch to the south tonight and
Wednesday morning and become quite windy and gusty once again.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
SHORT TERM...Connelly
LONG TERM...Wise
AVIATION...TMT
Hazardous weather outlook, Nov 28, 3:16 AM CST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
316 AM CST Tue Nov 28 2017

SDZ003>006-009-010-015>023-033>037-045-048-051-290930-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
316 AM CST Tue Nov 28 2017 /216 AM MST Tue Nov 28 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds, with gusts of 40 to 50mph are expected for
Wednesday, with temperatures also well above average. This will
likely result in another day with the rangeland fire index
reaching the high to very high category.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ039-046-SDZ007-008-011-290930-
Traverse-Big Stone-Marshall-Roberts-Day-
316 AM CST Tue Nov 28 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

With gusty northwest winds over 40mph, and above average
temperatures - the rangeland fire index will reach the very high
category today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds, with gusts of 40 to 50mph are expected for
Wednesday, with temperatures also well above average. This will
likely result in another day with the rangeland fire index
reaching the high to very high category.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

Nearby

Red Flag Warnings in Minnesota, 2017Red Flag Warnings in South Dakota, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.